My Love/Hate Relationship with Prednisone

My Love/Hate Relationship with Prednisone
0
(0)

crohn's corner

I’ve mentioned before that I’ve been on prednisone more than I’ve been off of it for the last few years. My latest stint with this drug started in early September, when a flare-up struck while on vacation, of course.  I began with 30 milligrams, which is about an average dose for me to start feeling better, but I suffered for weeks as I gradually moved up to 40 and then 60 milligrams. My doctor told me that if the 60 milligrams didn’t work, he would need to start IV steroids. Luckily, 60 did the trick.

Then came the tapering. I dropped to 40 milligrams quite successfully, but started to flare again anytime I went below that.  After weeks at that dose, I was able to move down to 30 milligrams, then to 20.  By my last doctor’s appointment, I was desperate to get off the stuff.

Prednisone is a miracle drug. Within three or four days of taking my average starting dose, I usually feel much better. But I hate the side effects. My heart pounds. I can’t sleep. I sweat. This time around, I’ve gained weight, too, which is frustrating since I’m not eating much.  I also have swelling and puffiness in my jawline and under my eyes.

I started lowering the prednisone about three weeks ago, and am happy to say that I’m down to 10 milligrams, soon to be 7.5.  I can’t wait to be done. But at the same time, I’m worried. It never ends well when I go off prednisone.  My symptoms usually come roaring back within a matter of weeks. Because I’ve started Stelara (ustekinumab), I’m hopeful, kind of, that I will get off the pred, and move on to many months without it. But I’m prepared for the inevitable — I will need to go back on it at some point.

I just hope it’s later rather than sooner.

 

Note: IBD News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of IBD News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to IBD.

Margarida graduated with a BS in Health Sciences from the University of Lisbon and a MSc in Biotechnology from Instituto Superior Técnico (IST-UL). She worked as a molecular biologist research associate at a Cambridge UK-based biotech company that discovers and develops therapeutic, fully human monoclonal antibodies.
×
Margarida graduated with a BS in Health Sciences from the University of Lisbon and a MSc in Biotechnology from Instituto Superior Técnico (IST-UL). She worked as a molecular biologist research associate at a Cambridge UK-based biotech company that discovers and develops therapeutic, fully human monoclonal antibodies.
Latest Posts
  • BBT-401 trial data
  • fCAL Elisa protein test
  • Infliximab
  • antibodies, ulcerative colitis

How useful was this post?

Click on a star to rate it!

Average rating 0 / 5. Vote count: 0

No votes so far! Be the first to rate this post.

As you found this post useful...

Follow us on social media!

We are sorry that this post was not useful for you!

Let us improve this post!

Tell us how we can improve this post?

One comment

  1. Ashley says:

    I was on prednisone fora decade. It was the one thing that always worked to stop a flare up almost immediately. What they neglected to tell me were all the side effects. Insomnia, mood swings, weight gain, and in my case a broken back. It would take months for me to taper off. Like you said, it’s a miracle drug that anyone with Crohn’s had a love/hate relationship with! Hope the stelara works for you.

Leave a Comment

Your email address will not be published. Required fields are marked *